Poster Abstract Abstract
Diazoxide-Induced Worsening Liver Function in a Neonate with Liver Impairment
Aliyyah Mohammad Khuzaini, Universiti Sains Islam Malaysia, Hospital Ampang; Halimah Abdul Halim, Universiti Sains Islam Malaysia, Hospital Ampang; Vanessa Jane Yap Ching Mun, Hospital Ampang
Email Address :
Phone Number :
Diazoxide is commonly used to treat neonatal hypoglycaemia when first-line treatment fails and works by inhibiting insulin secretion.
We report a case of a female infant born full-term with a birth weight of 3 kilograms who developed refractory hypoglycaemia from 1 hour of life. She required glucagon infusion from day 2 of life. Diazoxide was started at day 9 of life due to persistent hypoglycaemia. At 48 hours of life, her alanine transaminase (ALT) level was 199 with mildly deranged total serum bilirubin levels. Aspartate transaminase (AST) and gamma glutamyl transferase (GGT) levels were not measured at this point. Albumin level was normal. Subsequently, patient developed worsening jaundice and liver enzymes after initiation of diazoxide. Highest ALT and AST levels were 527 and 937 respectively at day 10 of therapy. Thus, it was discontinued, and the liver enzymes consequently rapidly improved to baseline levels.
Liver impairment has not been described as a side effect of diazoxide. Side effects reported in literature include fluid retention and congestive heart failure. A case report by Tas et al. (2015) described worsening liver enzymes in a patient with low albumin. It was hypothesised that as diazoxide binds to albumin, the hypoalbuminaemia resulted in higher free diazoxide in the circulation. Furthermore, the primary metabolism pathway for diazoxide involves oxidation and conjugation in the liver. Thus, in a patient with liver impairment, metabolism of the drug may be inadequate. Both hypotheses result in drug toxicity. However, the pathophysiology of these processes is yet to be explored.
In patients with liver impairment, close monitoring of the liver function should be carried out. Further studies should examine the pathophysiology and prevalence of this adverse effect.